Alert archive / Hawaii / Red Flag Warnings in 2022

Red Flag Warning 3, NWS Honolulu, HI

August 27, 2022

NWS Honolulu, HI issued this red flag warning at Aug 27, 2022, 3:39 AM HST. It took effect at Aug 27, 2022, 11:00 AM HST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2022, 3:39 AM HST (13:39 UTC)
In effect from
Aug 27, 2022, 11:00 AM HST
Expired
Aug 27, 2022, 3:16 PM HST
In force
4 hr
Issued by
NWS Honolulu, HI

The text

As transmitted.

291 
WWHW80 PHFO 271339
RFWHFO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Honolulu HI
339 AM HST Sat Aug 27 2022

...RED FLAG WARNING IN EFFECT FOR LEEWARD AREAS TODAY...

.The combination of dry fuels, gusty trade winds, and low 
relative humidity will result in critical fire conditions at times
today. Any fires that develop could display extreme fire behavior
and be difficult to control.


HIZ203-205>207-209>211-213-218-219-221-223-224-226-280345-
/O.NEW.PHFO.FW.W.0003.220827T2100Z-220828T0400Z/
Kauai Leeward-Oahu South Shore-Waianae Coast-Oahu North Shore-
Olomana-Central Oahu-Waianae Mountains-Molokai Leeward-
Maui Leeward West-Maui Central Valley-Leeward Haleakala-Kona-
South Big Island-Kohala-
339 AM HST Sat Aug 27 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM HST
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR LEEWARD 
SECTIONS OF All ISLANDS...

The National Weather Service in Honolulu has issued a Red Flag
Warning, which is in effect from 11 AM this morning to 6 PM HST
this evening. 

* AFFECTED AREA...Leeward portions of all Hawaiian Islands.

* WIND...Northeast to east around 20 mph with higher gusts.

* HUMIDITY...Around 40 percent in the afternoon.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior. A Red Flag Warning does not
predict new fire starts.

&&

$$
1 follow-up statement
032 
WWHW80 PHFO 280116
RFWHFO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Honolulu HI
316 PM HST Sat Aug 27 2022

...RED FLAG WARNING IS CANCELLED...

HIZ203-205>207-209>211-213-218-219-221-223-224-226-280230-
/O.CAN.PHFO.FW.W.0003.000000T0000Z-220828T0400Z/
Kauai Leeward-Oahu South Shore-Waianae Coast-Oahu North Shore-
Olomana-Central Oahu-Waianae Mountains-Molokai Leeward-
Maui Leeward West-Maui Central Valley-Leeward Haleakala-Kona-
South Big Island-Kohala-
316 PM HST Sat Aug 27 2022

...RED FLAG WARNING IS CANCELLED FOR LEEWARD AREAS OF ALL HAWAIIAN
ISLANDS...

The National Weather Service in Honolulu has cancelled the Red
Flag Warning. 

Trade wind speeds will weaken tonight and expected to remain below
Red Flag criteria over the next few days.

$$


Foster

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this red flag warning went out at Aug 27, 3:30 AM HST, 9 minutes earlier.

Area forecast discussion, Aug 27, 3:30 AM HST, 9 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
330 AM HST Sat Aug 27 2022

.SYNOPSIS...
A weak upper trough drifting westward across the state, will
enhance showers over the islands into this afternoon. Otherwise,
moderate to locally breezy trades will generate a typical trade
wind weather pattern through Sunday, with showers occasionally
reaching leeward areas. Drier and more stable trade wind flow
developing next week, will maintain showers across windward and
mauka areas. Trades briefly weakening to begin the workweek, will
allow for afternoon sea breeze showers across leeward areas
through Tuesday. Trades will then restrengthen over the islands
Wednesday through the end of the week.

&&

.DISCUSSION...
Radar trends continue to show showers drifting across the islands
this morning, as trades have strengthened across the region. The
showers early this morning have increased some since Friday
evening, expanding into leeward marine waters of the state.
Additionally, showers still remain focused along windward areas
with the greatest concentration of showers over the smaller
islands and Kauai, in an area of surface based streamline
convergence. CIMSS satellite based data, shows the narrow band of
increased layered precipitable water values (around 1.75 inches),
which was moving toward windward zones Friday evening, now pushing
across the islands and moving westward over leeward marine areas.

The weakly organized upper level trough will continue to slowly
maneuver westward across the islands through today, before
becoming anchored over the western end of the state Sunday. The
upper trough has enhanced moisture depth and maintained elevated
inversion heights (around 10k ft HLI, around 13k ft HTO 00z
soundings) across the islands. The increased moisture and
inversion heights will enhance shower activity across most
islands through this afternoon. Showers will begin to decrease
early Sunday as much drier and more stable conditions move in
across the state (CIMSS based data, precipitable water values
dropping to under 1.25 inches).

Lowering inversion heights, drier air and more stable conditions
are expected to filter in across the region to begin the upcoming
workweek, as the upper trough exits slowly west. The lingering
trades next week, will maintain a typical trade wind weather
pattern, focusing most of the showers and clouds to windward
areas. Trade winds will weaken Monday and Tuesday, allowing the
return of afternoon sea breeze clouds and showers across some
interior sheltered leeward areas. Trades will then restrengthen
Wednesday and Thursday, reestablishing the typical trade wind
showers across mainly windward areas. Showers will be limited
to end the workweek, as an upper ridge builds north of the state,
further supporting a dry and stable airmass across this islands.

&&

.AVIATION...
Breezy easterly trade winds have returned and will persist
through much of the 24-hr forecast period, with clouds and showers
favoring windward and mauka locations. As a result, AIRMET Tango
for low-level turbulence downwind of the terrain of all islands is
now in effect. Although VFR conditions will prevail for most
areas, periods of MVFR CIGS/VSBYS in and around passing showers
are expected through the morning hours.

AIRMET Sierra for mountain obscuration is currently in effect for
windward sections of Oahu and Kauai, which may persist through the
early morning hours.

&&

.MARINE...
A surface high to the distant NNE has a ridge that extends to an
area several hundred nm N of Kauai, supporting moderate to locally
strong trade winds. A Small Craft Advisory (SCA) remains in place
for the windier zones around Maui and the Big Island through
tonight. The high will drift W with little change through tonight,
then gradually weaken Sunday before more decided weakening occurs
on Monday and Tuesday as a front moves in from the N. In
response, trade wind speeds are expected to peak today, then
gradually diminish into early next week, becoming gentle to
moderate Monday and Tuesday. High pressure building far N of the
area will likely lead to increasing trade wind speeds by midweek.

No significant swells are expected, and surf will be small along
all shores for the foreseeable future.

&&

.FIRE WEATHER...
An area of increased moisture and showers will push across the
islands early this morning, in advance of much drier air drifting
into the islands from the east. The drier airmass will combine
with strengthening trades to around 20 mph, to enhance fire
weather concerns for some leeward areas into this evening. The
lowest relative humidity values are forecast to fall to around 40
percent today, which is about 5 percent lower than Friday.
Humidity values are expected to remain low again on Sunday,
however the latest trends continue to support lighter wind flow
across these drier leeward areas on Sunday, reducing the critical
fire weather threat.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM this morning to 6 PM HST this
evening for Kauai Leeward-Oahu South Shore-Waianae Coast-Oahu
North Shore-Olomana-Central Oahu-Waianae Mountains-Molokai
Leeward-Maui Leeward West-Maui Central Valley-Leeward Haleakala-
Kona-South Big Island-Kohala.

Small Craft Advisory until 6 AM HST Sunday for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

&&

DISCUSSION...SWR
AVIATION...Gibbs
MARINE...Birchard
FIRE WEATHER...SWR

Nearby

Red Flag Warnings in Hawaii, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.